Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, June 16, 2001

June 16, 2001 · NWS GRB · 15 events in 9 counties and zones

Thunderstorms developed across northern Wisconsin as a weak cold front and an upper level disturbance moved across the state. Some of the thunderstorms downed trees and power lines and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed across northern Wisconsin as a weak cold front and an upper level disturbance moved across the state. Some of the thunderstorms downed trees and power lines and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 16, 2:00 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 16, 2:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT SAT JUN 16 2001

MAIN CHALLENGE TNT IS DESCRIPTION OF SHRA/TSRAS ACRS THE CWA.  VORT
CONTS TO SPIN TWD CENTRL WI THIS AFTN.  SHRAS/TSRAS HAVE BROKEN OUT IN
BAND OF HIGHER RH OVER MN INTO NW WI...BUT WERE DEVELOPING SWD ALSO.
AT THIS TIME WILL PROB HAVE OCNL WRDG NORTH AND SCT SOUTH.  PERSISTENT
BAND OF SHRA/TSRAS CONT TO EXTEND BACK INTO ND IN RIBBON OF HIGHER RH.
THIS BAND PROGGED TO LIFT SLIGHTLY NWD IN RESPONSE TO BLDG UPR HEIGHTS.
WILL CONT TO KEEP SUNDAY DRY AT THIS TIME.

NEXT BEST CHC OF RAIN SUNDAY NIGHT WITH APPROACHG SYSTEM AND WAA. MODELS
HAVE TRENDED TOWARD A FASTER SOLUTION.  COULD HAVE A BREAK IN THE PCPN
FOR EARLY MONDAY BEFORE CDFNT SWEEPS THROUGH MONDAY NIGHT.  WILL
KEEP POPS CHCS GOING THROUGH MONDAY NIGHT DUE TO INCERTAINTY WITH
LINGERING BOUDARIES AS WELL AS CDFNT TIMING.  MODELS SAG THIS LATER
FRONT INTO NRN IL FOR TUESDAY...SO WL GO DRY.

GUID TEMPS HAVE CAUGHT UP TO THE WARMER TREND AND GEN ACCEPTED.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 16, 11:00 AM CST, 3 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-161900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT JUN 16 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP
ACROSS PARTS OF THE FORECAST AREA THIS AFTERNOON...THEN CONTINUE INTO
THE EVENING HOURS.  A FEW OF THESE STORMS COULD PRODUCE UP TO DIME SIZE
HAIL AND GUSTY WINDS.

AN UPPER LEVEL DISTURBANCE WILL PASS OVER THE FORECAST AREA THIS
AFTERNOON AND EVENING.  DUE TO ABUNDANT DAYTIME HEATING...THE AIR MASS
WILL BECOMING MARGINALLY UNSTABLE BEFORE THE DISTURBANCE ARRIVES.
HOWEVER MOISTURE IS LIMITED AND ANY DEVELOPMENT IS EXPECTED TO BE
SCATTERED OR WIDELY SCATTERED.

DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED TODAY OR TONIGHT.

ADDITIONAL WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 16, 11:00 AM CST, 3 hours 15 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-161900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT JUN 16 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP
ACROSS PARTS OF THE FORECAST AREA THIS AFTERNOON...THEN CONTINUE INTO
THE EVENING HOURS.  A FEW OF THESE STORMS COULD PRODUCE UP TO DIME SIZE
HAIL AND GUSTY WINDS.

AN UPPER LEVEL DISTURBANCE WILL PASS OVER THE FORECAST AREA THIS
AFTERNOON AND EVENING.  DUE TO ABUNDANT DAYTIME HEATING...THE AIR MASS
WILL BECOMING MARGINALLY UNSTABLE BEFORE THE DISTURBANCE ARRIVES.
HOWEVER MOISTURE IS LIMITED AND ANY DEVELOPMENT IS EXPECTED TO BE
SCATTERED OR WIDELY SCATTERED.

DUE TO THE EXPECTED ISOLATED NATURE OF THIS EVENT...SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED TODAY OR TONIGHT.

ADDITIONAL WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

HELMAN
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Vilas

When
June 16, 2:15 PM CST
Where
Vilas County, Sayner
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.000, -89.533

Thunderstorm Wind, Lincoln

When
June 16, 2:46 PM CST
Where
Lincoln County, Harrison
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.483, -89.500

Hail, Marathon

When
June 16, 4:00 PM CST
Where
Marathon County, Brokaw
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.033, -89.650

Hail, Vilas

When
June 16, 4:30 PM CST
Where
Vilas County, 5 mi N of Eagle River
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.983, -89.250

Thunderstorm Wind, Oneida

When
June 16, 4:30 PM CST
Where
Oneida County, 10 mi SW of Hazelhurst
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.700, -89.867

Thunderstorm Wind, Oneida

When
June 16, 4:35 PM CST
Where
Oneida County, Hazelhurst
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -89.717

Thunderstorm Wind, Oneida

When
June 16, 4:40 PM CST
Where
Oneida County, Pelican Lake
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.500, -89.117

Thunderstorm Wind, Forest

When
June 16, 5:10 PM CST
Where
Forest County, Mole Lake
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.483, -89.000

Thunderstorm Wind, Langlade

When
June 16, 5:25 PM CST
Where
Langlade County, Elcho
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -89.183

Thunderstorm Wind, Forest

When
June 16, 5:25 PM CST
Where
Forest County, Laona
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -88.683

Thunderstorm Wind, Forest

When
June 16, 5:25 PM CST
Where
Forest County, Wabeno
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -88.667

Thunderstorm Wind, Shawano

When
June 16, 5:40 PM CST
Where
Shawano County, Shawano
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -88.600

Hail, Brown

When
June 16, 5:48 PM CST
Where
Brown County, New Franklen
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
44.533, -87.833

Hail, Kewaunee

When
June 16, 6:00 PM CST
Where
Kewaunee County, Luxemburg
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
44.550, -87.700

Thunderstorm Wind, Kewaunee

When
June 16, 6:00 PM CST
Where
Kewaunee County, Luxemburg
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.550, -87.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256360, 5256361, 5256362, 5256363, 5256364, 5256365, 5256366, 5256367, 5256368, 5256369, 5256370, 5256371, 5256372, 5256373, 5256374.